Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 288, NWS Tallahassee, FL

October 10, 2009Jefferson County, Leon County, Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 10, 2009, 3:37 PM EDT for Jefferson County, Leon County, Madison County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2009, 3:37 PM EDT (19:37 UTC)
Expired
Oct 10, 2009, 4:15 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Jefferson County, FL, Leon County, FL, Madison County, FL

The radar

The Tallahassee radar (KTLH), 43 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 3:15 PM EDT, 22 minutes earlier.

Area forecast discussion, Oct 10, 3:15 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED MARINE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT SAT OCT 10 2009

.SYNOPSIS...THE AFTERNOON WATER VAPOR IMAGERY SHOWS MUCH OF THE
NATION UNDER THE INFLUENCE OF A BROAD LONG WAVE TROUGH...SHUNTING
THE DEEP LAYER RIDGE TO THE EAST OF THE BAHAMAS. A SHORT WAVE WAS
MOVING INTO THE TN VALLEY AND LOWER MS VALLEY...PRECEDED BY A LARGE
SWATH OF MOISTURE. THE 18Z REGIONAL SURFACE ANALYSIS INDICATED THAT
THE NERN PORTION OF THE COLD FRONT WAS APPROACHING THE ERN
CAROLINAS...WHILE THE SWRN PORTION OF THE FRONT OVER SRN GA AND FL
PANHANDLE HAS SLOWED. BREAKS IN THE CLOUDS HAS ALLOWED RAPID
DESTABILIZATION OF THE MOIST AIR MASS AHEAD OF THE FRONT...WITH SCT
SHWRS/TSTMS DEVELOPING FROM SERN GA SWWD ACROSS THE FL BIG BEND AND
APALACHEE BAY. WITH FAIRLY STEEP LAPSE RATES AND 20-30 KT
UNIDIRECTIONAL SHEAR...A FEW STRONG TSTMS WITH GUSTY WINDS WILL BE
POSSIBLE THIS AFTN. WELL BEHIND THE FRONT...A BAND OF LIGHT
STRATIFORM PRECIP EXTENDED FROM ERN LA NEWD THROUGH CNTRL AL INTO
NRN GA.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...THE MAIN BELT OF
WESTERLIES WILL REMAIN FOCUSED OVER THE NRN HALF OF THE NATION.
MEANWHILE...A FEW SHORT WAVES WILL TRAVERSE THE SRN CONUS IN THE
W-SWLY FLOW THROUGH MONDAY BEFORE THE SUBTROPICAL RIDGE TO THE EAST
RETROGRADES WWD INTO THE GULF OF MEXICO AT THE END OF THE PERIOD.
THE SURFACE COLD FRONT BISECTING THE CWA FROM NE-SW WILL BECOME
ALIGNED E-W NEAR THE FL-GA-AL BORDER ON SUNDAY...THEN RETREATS NWD
AS A WARM FRONT ON MONDAY...WITH DEEP LAYER RIDGING BECOMING
ESTABLISHED OVER THE SRN HALF OF THE REGION BEGINNING MONDAY NIGHT.

THE 18Z-00Z POPS WERE ADJUSTED FOR ERN ZONES BASED ON CURRENT RADAR
TRENDS. FOR TONIGHT...HIGHER POPS RETURN TO THE W/NW ZONES AS THE
BOUNDARY STALLS AND SHORT WAVE ENERGY PASSES TO THE NW. THREW IN
AREAS OF FOG DURING THE OVERNIGHT AND EARLY MORNING PERIODS FOR THE
NEXT FEW DAYS DUE TO THE ABUNDANT LOW LEVEL MOISTURE. ON
SUNDAY...THE POP GRADIENT BECOMES N-S WITH LIKELY POPS ALONG AND N
OF THE FRONT...AND SCT TO THE S. THE BOUNDARY THEN DRIFTS NWWD
SLIGHTLY WITH HIGHER POPS OVER NW HALF OF CWA SUNDAY NIGHT. THEN
NEXT SHORT WAVE ENERGY ZIPS ACROSS THE SE ON MONDAY AS THE BOUNDARY
LIFTS SLOWLY NWD...WITH A N-S POP GRADIENT (TRIMMED ABOUT 10 PERCENT
LESS THAN SUNDAY'S POPS). THE DECREASING POP TREND CONTINUES MONDAY
NIGHT...WITH LOW CHANCE POPS CONFINED TO NRN ZONES. BEST CHANCES FOR
THUNDER WILL BE DURING THE AFTN/EVE...WITH ISOLD THUNDER DURING THE
NIGHTTIME/MORNING.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...A LOW AMPLITUDE
MID/UPPER RIDGE WILL BE CENTERED OVER THE FLORIDA PENINSULA AND
EASTERN GULF MONDAY NIGHT. THIS RIDGE IS FORECAST TO RETROGRADE
THROUGH THE GULF AND ACROSS MEXICO REACHING BAJA CALIFORNIA BY
THURSDAY WHERE IT BEGINS TO AMPLIFY. AS THE RIDGE BUILDS...IT
INDUCES A BROAD DOWNSTREAM THROUGH OVER THE EASTERN CONUS THROUGH
THE REMAINDER OF THE FORECAST PERIOD. AT THE SURFACE...A STALLED
FRONT IS FORECAST TO EXTEND ACROSS THE SOUTHEAST STATES INTO EAST
TEXAS THROUGH TUESDAY AND THEN GET NUDGED SOUTH INTO OUR CWA ON
WEDNESDAY AS THE DEEP RIDGING DEPARTS TO OUR WEST. THIS FRONT MAY
BRIEFLY PUSH THROUGH OUR NORTH FLORIDA ZONES WEDNESDAY NIGHT BEFORE
LIFTING AS A WARM FRONT THURSDAY IN RESPONSE TO A DEEPENING LOW
PRESSURE SYSTEM APPROACHING FROM THE WEST. THE GFS FINALLY SHOWS A
COLD FRONT PUSHING FROM WEST TO EAST THROUGH OUR FORECAST AREA WITH
A COOLER AND DRIER AIRMASS FILTERING INTO THE REGION IN ITS WAKE ON
FRIDAY. UNTIL THEN WE EXPECT ABOVE NORMAL TEMPERATURES WITH HUMID
CONDITIONS ALONG WITH CHANCE POPS EACH DAY. WILL ALSO HOLD ON TO
CHANCE POPS ON FRIDAY TO ACCOUNT FOR THE POSSIBILITY OF FUTURE
FORECASTS SHOWING THE FRONT DOWN.

&&

.MARINE...A RIDGE OF HIGH PRESSURE OVER THE WATERS WILL WEAKEN AS A
COLD FRONT APPROACHES FROM THE NORTHWEST. THIS FRONT IS PREDICTED TO
STALL NORTH OF THE WATERS ON SUNDAY BEFORE LIFTING TO THE NORTH ON
MONDAY. WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW CAUTIONARY
LEVELS DURING THE PERIOD.

&&

.AVIATION (THROUGH 18Z SUNDAY)...AFTER THE FIRST BAND OF SHOWERS
DISSIPATED AS IT PUSHED THROUGH THE REGION LATE THIS
MORNING...CLEARING SKIES ALLOWED AFTERNOON HEATING OF THE VERY
UNSTABLE ATMOSPHERE TO PRODUCE A SECONDARY LINE OF STRONGER SHOWERS
AND THUNDERSTORMS ALONG AREAS GENERALLY TO THE EAST AND NORTH OF THE
APALACHICOLA RIVER. THIS ACTIVITY DEVELOPED JUST TO THE N OF PFN AND
SHOULD REMAIN TO THE S OF DHN AND ABY FOR THE TIME BEING. THAT
SAID...BOTH TLH AND VLD WILL BE UNDER THE GUN FOR SHOWERS AND
THUNDERSTORMS DURING THE NEXT FEW HOURS...SO HAVE PLACED CONVECTIVE
TEMPOS NEAR THE START OF THE AFTERNOON TAF PACKAGE.
THEREAFTER...CONDITIONS WILL BECOME MUCH MORE COMPLEX...AS THE
WEAKENING COLD FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST. THIS
WILL LIKELY RESULT IN AN EXPANDING AREA OF LOW-MID LEVEL CLOUDS FROM
NW TO SE WITH SOME LIGHT RAIN AND REDUCED VSBYS...BUT JUST HOW LOW
VSBYS AND CIGS WILL GO REMAINS IN QUESTION AT THIS TIME.

&&

.FIRE WEATHER...MINIMUM RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE
RED FLAG CRITERIA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   71  87  69  88  70 /  40  50  30  30  20
PANAMA CITY   73  85  73  86  73 /  50  50  30  30  20
DOTHAN        67  81  66  84  68 /  60  60  40  50  30
ALBANY        67  81  67  84  69 /  50  60  40  50  40
VALDOSTA      70  85  69  88  69 /  40  60  20  30  20
CROSS CITY    71  89  70  90  69 /  20  30  20  20  20
APALACHICOLA  74  82  74  85  74 /  40  40  30  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

AVIATION/FIRE WX...GOULD
LONG TERM...BARRY
REST OF DISCUSSION...JAMSKI
Hazardous weather outlook, Oct 10, 5:24 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 AM EDT SAT OCT 10 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-111000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
524 AM EDT SAT OCT 10 2009 /424 AM CDT SAT OCT 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FOR THE FLORIDA
PANHANDLE BEACHES. IT WILL REMAIN UNSEASONABLY HOT AND HUMID
TODAY WITH PEAK AFTERNOON HEAT INDICES AROUND 100 DEGREES ACROSS
NORTHWEST FLORIDA. UNIDIRECTIONAL DEEP SOUTHWESTERLY SHEAR WILL BE
SUFFICIENT FOR A BRIEF SUPERCELL OR BOWING LINE SEGMENT NEAR AND
AHEAD OF A COLD FRONT DURING PEAK HEATING TODAY. THE THREAT FOR
STRONG TO SEVERE STORMS WILL DIMINISH WITH SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ALTHOUGH IT WILL NOT BE QUITE AS HOT AS RECENT DAYS...TEMPERATURES
WILL REMAIN ABOVE NORMAL FOR MUCH OF THE WEEK WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY. DESPITE THE
THUNDERSTORMS IN THE FORECAST...THE THREAT FOR ORGANIZED SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF CONVECTIVE WATCHES OR
WARNINGS ARE ISSUED FOR THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

In the hours before

Special weather statement, Oct 10, 3:30 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT SAT OCT 10 2009

FLZ017>019-102015-
JEFFERSON-LEON-MADISON-
330 PM EDT SAT OCT 10 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON...EASTERN
LEON...AND WESTERN MADISON COUNTIES...

* UNTIL 415 PM EDT

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE...STRONG THUNDERSTORM 8 MILES NORTHEAST OF WOODVILLE...OR 9
MILES EAST OF TALLAHASSEE...MOVING EAST AT 25 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. .

9-FOURNIER

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.